Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Pediatric Theophylline Toxicity Follow-up

  • Author: Tracey H Reilly, MD; Chief Editor: Timothy E Corden, MD  more...
 
Updated: Jun 08, 2016
 

Further Outpatient Care

See the list below:

  • Patients with 2 consecutive decreasing theophylline levels of less than 30 mcg/mL, determined at least 2 hours apart, who are asymptomatic and who have no comorbid conditions may be considered for discharge.
Next

Further Inpatient Care

See the list below:

  • Admit all patients with signs or symptoms of theophylline toxicity.
  • Admit patients with serial unchanged or increasing theophylline levels of more than 30 mcg/mL in acute or acute-on-chronic ingestions of sustained-release preparations.
  • Admit patients with cardiovascular or neurologic symptoms to the ICU, with airway management, monitoring, and supportive care as indicated.
  • Patients with significant cardiovascular or neurologic symptoms should receive hemodialysis. Multidose activated charcoal should be used for patients with less severe toxicity.
Previous
Next

Inpatient & Outpatient Medications

See the list below:

  • Inpatient medications have been discussed previously (see Medication).
  • Patients with 2 consecutive decreasing levels of less than 30 mcg/mL who are asymptomatic may be discharged, and further doses of theophylline should not be resumed until levels are within the therapeutic range (10-20 mcg/mL).
  • No outpatient medications are required for the treatment of theophylline toxicity.
Previous
Next

Transfer

See the list below:

  • Patients with dysrhythmias, hemodynamic instability, or severe agitation, altered mental status, or seizures after ingestions of significant amounts of theophylline should be transferred to the ICU. These patients should also be transferred to facilities that can provide hemodialysis.
Previous
Next

Deterrence/Prevention

See the list below:

  • Drug levels should be periodically monitored in patients who are being treated with theophylline.
  • Particular attention should be paid to potential drug interactions.
  • Macrolide and quinolone antibiotics should be avoided. If they are administered, theophylline levels should be carefully monitored.
  • Patients should be counseled about the potential for serious toxicity in acute and chronic overdose and about the potential for drug interactions.
Previous
Next

Prognosis

See the list below:

  • The prognosis of patients with theophylline toxicity depends on the amount and severity of the ingestion. Significant ingestions increase the risk of death from dysrhythmias, refractory hypotension, or status epilepticus.
  • Hypoxic brain injury is a risk in patients with status epilepticus, prolonged hypotension, or significant aspiration causing hypoxia.
Previous
Next

Patient Education

See the list below:

  • Patients should be advised of the potential for serious toxicity in acute and chronic overdose and of the potential for serious drug interactions.
  • Patients should be advised that current drugs for the treatment of asthma and chronic obstructive pulmonary disease (COPD), such as inhaled beta-agonists and inhaled steroids, offer better therapeutic effects without the risk of significant toxicity associated with theophylline.
  • For excellent patient education resources, visit eMedicineHealth's First Aid and Injuries Center. Also, see eMedicineHealth's patient education articles Poisoning, Drug Overdose, Activated Charcoal, and Poison Proofing Your Home.
Previous
 
Contributor Information and Disclosures
Author

Tracey H Reilly, MD Attending Physician, Department of Emergency Medicine, United Health Services Hospitals

Tracey H Reilly, MD is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, American Medical Association

Disclosure: Nothing to disclose.

Coauthor(s)

Christopher P Holstege, MD Professor of Emergency Medicine and Pediatrics, University of Virginia School of Medicine; Chief, Division of Medical Toxicology, Center of Clinical Toxicology; Medical Director, Blue Ridge Poison Center

Christopher P Holstege, MD is a member of the following medical societies: American Academy of Clinical Toxicology, Medical Society of Virginia, Society of Toxicology, Wilderness Medical Society, European Association of Poisons Centres and Clinical Toxicologists, American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Michael E Mullins, MD Assistant Professor, Division of Emergency Medicine, Washington University in St Louis School of Medicine; Attending Physician, Emergency Department, Barnes-Jewish Hospital

Michael E Mullins, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians

Disclosure: Received stock ownership from Johnson & Johnson for none; Received stock ownership from Savient Pharmaceuticals for none.

Specialty Editor Board

Mary L Windle, PharmD Adjunct Associate Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Nothing to disclose.

Jeffrey R Tucker, MD Assistant Professor, Department of Pediatrics, Division of Emergency Medicine, University of Connecticut School of Medicine, Connecticut Children's Medical Center

Disclosure: Received salary from Merck for employment.

Chief Editor

Timothy E Corden, MD Associate Professor of Pediatrics, Co-Director, Policy Core, Injury Research Center, Medical College of Wisconsin; Associate Director, PICU, Children's Hospital of Wisconsin

Timothy E Corden, MD is a member of the following medical societies: American Academy of Pediatrics, Phi Beta Kappa, Society of Critical Care Medicine, Wisconsin Medical Society

Disclosure: Nothing to disclose.

Additional Contributors

Halim Hennes, MD, MS Division Director, Pediatric Emergency Medicine, University of Texas Southwestern Medical Center at Dallas, Southwestern Medical School; Director of Emergency Services, Children's Medical Center

Halim Hennes, MD, MS is a member of the following medical societies: American Academy of Pediatrics

Disclosure: Nothing to disclose.

Acknowledgements

Chandra D Aubin, MD Associate Residency Director, Division of Emergency Medicine, Assistant Professor, Washington University School of Medicine

Disclosure: Nothing to disclose.

References
  1. Barnes PJ. Theophylline. Am J Respir Crit Care Med. 2013 Oct 15. 188(8):901-6. [Medline].

  2. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline].

  3. Zhu B, Haghi M, Goud M, Young PM, Traini D. The formulation of a pressurized metered dose inhaler containing theophylline for inhalation. Eur J Pharm Sci. 2015 Aug 30. 76:68-72. [Medline].

  4. Bronstein AC, Spyker DA, Cantilena LR Jr, et al. 2006 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila). 2007 Dec. 45(8):815-917. [Medline].

  5. Adén U. Methylxanthines during pregnancy and early postnatal life. Handb Exp Pharmacol. 2011. 373-89. [Medline].

  6. Hopkins ME, MacKenzie-Ross RV. Case Report: The risks associated with chronic theophylline therapy and measures designed to improve monitoring and management. BMC Pharmacol Toxicol. 2016 Mar 5. 17:13. [Medline].

  7. Novelli G, Rossi M, Morabito V, et al. Pediatric acute liver failure with molecular adsorbent recirculating system treatment. Transplant Proc. 2008 Jul-Aug. 40(6):1921-4. [Medline].

  8. Fisher J, Graudins A. Intermittent haemodialysis and sustained low-efficiency dialysis (SLED) for acute theophylline toxicity. J Med Toxicol. 2015 Sep. 11 (3):359-63. [Medline].

  9. Charytan D, Jansen K. Severe metabolic complications from theophylline intoxication. Nephrology (Carlton). 2003 Oct. 8(5):239-242. [Medline].

  10. Shannon MW. Comparative efficacy of hemodialysis and hemoperfusion in severe theophylline intoxication. Acad Emerg Med. 1997 Jul. 4(7):674-8. [Medline].

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.